Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2005, 11:49 AM CDT for Henry County, Jefferson County, Washington County, Iowa. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 11:49 AM CDT (16:49 UTC)
- Expired
- Jun 8, 2005, 1:06 PM CDT
- In force
- 77 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Henry County, IA, Jefferson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 12:15 PM CDT | TSTM WND DMG | 2 N Mount Pleasant, IA | 1.5 INCH DIAMETER BRANCHES DOWNED. |
| Jun 8, 12:15 PM CDT | TSTM WND DMG | Swedesburg, IA | SPORADIC WIND DAMAGE ACROSS NORTHERN HALF OF COUNTY INCLUDING POWER POLES AND TREES DOWNED. TOWNS IMPACTED INCLUDE WINFIELD...MOUNT UNION...NEW LONDON...MOUNT PLEASANT...AND SWEDESBURG. WIND SPEEDS ESTIMATED AT 60 TO 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 9:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 081650 SVRDVN IAC087-101-183-081800- /O.NEW.KDVN.SV.W.0053.050608T1649Z-050608T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 AM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF MOUNT PLEASANT EXTREME NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA WASHINGTON COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF WASHINGTON * UNTIL 100 PM CDT * AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS UP TO 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WASHINGTON TO 10 MILES WEST OF SALEM...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WASHINGTON TO 12 MILES NORTHEAST OF KEOSAUQUA...AND MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... COPPOCK BY 1205 PM CDT ROME BY 1210 PM CDT WASHINGTON BY 1215 PM CDT WAYLAND AND SALEM BY 1220 PM CDT OLDS...MOUNT PLEASANT AND AINSWORTH BY 1235 PM CDT CRAWFORDSVILLE BY 1240 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THESE STORMS HAVE ALREADY PRODUCED WIND DAMAGE IN FAIRFIELD...AND THEY REMAIN A THREAT. LAT...LON 4143 9188 4084 9170 4083 9139 4142 9156 $$ 12
1 follow-up statement
000 WWUS53 KDVN 081806 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 PM CDT WED JUN 8 2005 IAC087-101-183-081815- /O.EXP.KDVN.SV.W.0053.000000T0000Z-050608T1800Z/ WASHINGTON IA-JEFFERSON IA-HENRY IA- 105 PM CDT WED JUN 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND WASHINGTON COUNTIES EXPIRED AT 100 PM CDT... THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4143 9188 4084 9170 4083 9139 4142 9156 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:20 AM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Jun 8, 3:20 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 AM CDT WED JUN 8 2005 .SYNOPSIS... ANOTHER LARGE AND STRONG CONVECTIVE COMPLEX NOTED OVER MN AND DAKOTAS MOVING INTO NW IOWA AT 35 TO 40 MPH. SYSTEM HAS PRODUCED WIDESPREAD STRONG WINDS OF 40 TO 70 MPH WITH ISOLATED 80+ MPH. SATELLITE SUPPORTS RADAR TRENDS OF SYSTEM MOVING FROM MATURE TO SLOW DISSIPATION STAGE AS WEAKENING PRESSURE RISE/FALL COUPLETS AND SOON WILL MOVE INTO SLIGHTLY DRIER AIR. DRY AIR ALOFT FROM SW MAY ALLOW LATER CONVECTION THIS PM TO REACH SEVERE LEVELS OVER MIDWEST. SURFACE ANALYSIS AND LATEST UPPER DATA SHOWS ONLY WEAK FORCING FOR LOCAL AREA WITH BETTER CONVECTION LATE TODAY AND TONIGHT ONCE AGAIN TO WEST. && .SHORT TERM...(TODAY AND TONIGHT) NOWCAST TOOLS SUPPORT TRENDS OF ALL SOLUTIONS OF NW IOWA CONVECTION TO PASS BETWEEN 15Z AND 22Z (10 AM AND 5 PM). COULD SEE SOME ISOLATED SEVERE BUT WEAKENING STAGES AND LIMITED FORCING ATTM SUGGEST WIDESPREAD SEVERE NOT PROBABLE. HAVE ADJUSTED TEMPS WITH COOLER NW WHERE CLOUDS ARRIVE EARLIER WITH PRECIPITATION AND UP A BIT IN SE WHERE MORE SUNSHINE. SADLY...RAIN AMOUNTS MOST AREA APPEAR SHOULD BE LESS THAN A QUARTER INCH MOST LOCATIONS WITH ISOLATED HIGHER AMOUNTS IN STRONGER STORMS. HAVE UPPED POPS WHERE TIMING APPROPRIATE AS MOST LOCATION TO SEE SOME MEASURABLE...ALBEIT LIGHT AMOUNTS. TONIGHT...WENT WITH FORCING BEST SHOWN BY UKMET/NGM/ECMWF OF ANOTHER MAJOR CONVECTIVE COMPLEX ON 850 FRONT OVER KS INTO MO TO PROPAGATE MAINLY LATE INTO SOUTH AND SOUTHWEST LOCATIONS WITH MORE LIGHT TO MODERATE AMOUNTS. ETA/NAM ONCE AGAIN MAJOR PROBLEMS WITH PLAINS CONVECTION AND SEE NO REASON THIS TO CHANGE TONIGHT. KEPT TEMPS TONIGHT ON HIGH SIDE WITH CLOUDS AND HIGH DEWPOINTS/RAIN. ..NICHOLS.. && .LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS REMAINS ON ACTIVE PATTERN THAT MAKES IT DIFFICULT TO RULE OUT THUNDERSTORM CHANCES FROM ANY PERIOD. UPPER PATTERN DOMINATED BY EASTERN RIDGE AND WESTERN TROUGH CONFIGURATION WITH AN AMPLIFICATION TREND ADVERTISED BY MODELS LATE WEEK INTO WEEKEND. THIS WILL PLACE FORECAST AREA INTO MORE ACTIVE PORTION OF SW FLOW FOR BETTER UPPER SUPPORT TO SUSTAIN MORE ORGANIZED CONVECTIVE COMPLEXES. SIGNIFICANT DIFFERENCES IN DETAILS IN POSITIONING OF THE SYNOPTIC FRONT AND QPF MAXIMA CONTINUE AMONG THE MODELS...ESPECIALLY LATE WEEK...AND BLEND GENERALLY FOLLOWED. ON THURSDAY...OVERNIGHT MCS IS ANTICIPATED TO PUSH THE WEAK SYNOPTIC FRONT SOUTH OF REGION IN THE MORNING...THEN IT REDEVELOPS NORTH OF AREA BY THU NIGHT IN RESPONSE TO STRENGTHENING LOW LEVEL RETURN FLOW ASSOCIATED WITH NEXT LEE SIDE LOW DEVELOPING OVER SW KS. THIS BOUNDARY WILL INTRODUCE THE LOW LEVEL CONVERGENCE THAT HAS BEEN LACKING THE PAST FEW DAYS. IN ADDITION...CWA WILL BE ON EDGE OF H5 SHORTWAVE TRAIN FOR ADDITIONAL TRIGGER AND UPPER LEVEL SUPPORT. RAISED POPS INTO 40 TO 50 PERCENT RANGE THU INTO THU NIGHT. WITH ANY SUNSHINE...TEMPERATURES WILL SHOOT QUICKLY UPWARD AND RAISED MAXES INTO MID TO UPPER 80S. WITH THE AMOUNT OF INSTABILITY AND BOUNDARY IN AREA...SEVERE POTENTIAL ALSO A CONCERN. FRIDAY INTO SATURDAY... SURFACE BOUNDARY SHOWN TO HANG UP TO OUR NW PARALLEL TO UPPER SW FLOW AND H85 THETA E RIDGE REFOCUSES AGAIN TO OUR WEST. GFS ADVERTISES THE FRONT TO AGAIN PUSH SOUTH ACROSS AREA SATURDAY NIGHT...BUT CONFIDENCE BELOW AVERAGE IN THIS REGIME THAT FAR OUT. KEPT CHANCE POPS GOING THROUGH WEEKEND INTO MONDAY...THEN ONLY SLIGHT CHANCES FOR TUESDAY. ONLY MINOR CHANGES TO TEMPERATURES... EDGING THEM UPWARD A BIT FRIDAY AS WE GET BACK DEEP INTO WARM SECTOR. THEN...KEPT TEMPS NEAR OR ABOVE MEX GUIDANCE SAT THROUGH TUE. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/SHEETS
Hazardous weather outlook, Jun 8, 5:29 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 529 AM CDT WED JUN 8 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 529 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...A LINE OF THUNDERSTORMS FROM NORTHWEST IOWA WILL MOVE ACROSS THE REGION BETWEEN 9 AM AND 4 PM. SOME OF THE STRONGEST STORMS MAY BE CAPABLE FOR LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND STRONG AND POTENTIALLY DAMAGING WINDS OF 50 TO 70 MPH. THE LOCATION OF GREATEST RISK IS SOUTHEAST IOWA...WEST OF A DUBUQUE TO KEOKUK LINE. AT THIS TIME...ANY SEVERE WEATHER SHOULD BE ISOLATED AND NOT BE WIDESPREAD DUE LIMITED TRIGGER OR FORCING WITH THIS LINE. THIS EVENING INTO OVERNIGHT...AREAS OF CONVECTION WILL RE-DEVELOP OR MOVE INTO THE REGION FROM MISSOURI AND CENTRAL IOWA. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS AND GUSTY WINDS UP TO 40 TO 50 MPH. THE LOCATION OF GREATEST RISK WILL BE ALONG AND ESPECIALLY SOUTH OF I-80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT ACROSS THE ENTIRE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND AND HAIL UP TO THE SIZE OF QUARTERS...ESPECIALLY WITH THUNDERSTORMS THAT BECOME ORGANIZED INTO LINES. THERE WILL ALSO BE A RISK OF HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING WHERE STORMS IMPACT AREAS ALREADY SATURATED BY REPEATED HEAVY RAIN EVENTS. FRIDAY THROUGH MONDAY...CONDITIONS WILL BE FAVORABLE FOR COMPLEXES OF THUNDERSTORMS TO IMPACT PORTIONS OF THE OUTLOOK AREA EACH DAY....ESPECIALLY IN THE LATE AFTERNOON AND OVERNIGHT HOURS. THERE WILL BE A CONTINUED THREAT FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND...AND HEAVY RAINFALL. IN ADDITION...THERE WILL BE AN INCREASING RISK FOR LOCALIZED FLOODING WHERE SEVERAL ROUNDS OF HEAVY RAINFALL IMPACT THE SAME AREA. MORE DETAILED INFORMATION ON TIMING AND AREAS OF GREATEST RISK WILL BE AVAILABLE AS THIS TIME PERIOD NEARS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL OFFICIALS SHOULD MONITOR CONDITIONS LATER TODAY FOR THE POTENTIAL OF SEVERE WEATHER...MAINLY BETWEEN 2 AND 9 PM. NICHOLS/SHEETS
In the hours before
Special weather statement, Jun 8, 10:32 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1032 AM CDT WED JUN 8 2005 IAZ076>077-087>088-098>099>099>010-082200- HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA- WASHINGTON IA-CLARK MO-SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 6 COUNTIES IN SOUTHEAST IOWA HENRY JEFFERSON KEOKUK LEE VAN BUREN WASHINGTON IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... SIGOURNEY...FORT MADISON...MEMPHIS...KEOSAUQUA... KAHOKA AND WASHINGTON.
Local storm report, Jun 8, 11:49 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 AM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM TSTM WND DMG FAIRFIELD 41.01N 91.97W
06/08/2005 JEFFERSON IA EMERGENCY MNGR
TREES DOWN OVER ROADS IN THE CITY. WIDESPREAD POWER
OUTAGE.
1135 AM TSTM WND GST 2 NW FAIRFIELD 41.03N 91.99W
06/08/2005 70 MPH JEFFERSON IA TRAINED SPOTTER
GUSTS 60 TO 70 MPH.
1135 AM TSTM WND DMG FAIRFIELD 41.01N 91.97W
06/08/2005 JEFFERSON IA TRAINED SPOTTER
8-10 INCH DIAMETER BRANCHES DOWN AND VERY HEAVY RAIN.
1133 AM TSTM WND GST FAIRFIELD 41.01N 91.97W
06/08/2005 70 MPH JEFFERSON IA AWOS
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:07 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 70 min |
| Jun 8, 12:05 PM CDT | Tornado Warning | DVN | Henry | 40 min |
| Jun 8, 12:30 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 71 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.